Alert archive / Indiana / Beach Hazards Statements in 2018

Beach Hazards Statement 19, NWS Chicago, IL

September 18, 2018Lake County, Porter County, Indiana; Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Sep 18, 2018, 8:39 AM CDT for Lake County, Porter County, Indiana; Lake County, Illinois. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2018, 8:39 AM CDT (13:39 UTC)
Expired
Sep 18, 2018, 3:16 PM CDT
In force
7 hr
Issued by
NWS Chicago, IL

Counties Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WHUS43 KLOT 181339
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
839 AM CDT Tue Sep 18 2018

ILZ006-014-INZ001-002-182100-
/O.NEW.KLOT.BH.S.0019.180918T1339Z-180918T2100Z/
Lake IL-Cook-Lake IN-Porter-
839 AM CDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect until 4 PM CDT this
afternoon. 

* LOCATION...Northern Illinois and northwest Indiana beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

RC
1 follow-up statement
310 
WHUS43 KLOT 182016
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
316 PM CDT Tue Sep 18 2018

ILZ006-014-INZ001-002-182130-
/O.CAN.KLOT.BH.S.0019.000000T0000Z-180918T2100Z/
Lake IL-Cook-Lake IN-Porter-
316 PM CDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Chicago has cancelled the Beach 
Hazards Statement. 



$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 6:42 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 18, 6:42 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
642 AM CDT Tue Sep 18 2018

.SHORT TERM...
358 AM CDT

Today and Tonight...

A weak cold front was sagging into far northern IL early this
morning, with a typical surge noted along the IL Lake Michigan
shore. GOES IR satellite imagery and surface obs indicates some
low cloud cover spreading into far northeast IL, along with a
modestly breezy wind shift to the northeast. Front doesn't have
much push to it otherwise, and thus is expected to continue to
only slowly sag across the northern IL and northwest IN today.
With a lack of strong cool advection behind the weak front, temps
will remain well above average in most areas today, with highs
expected to range from the low to mid 80s north, to around 90
again south of the I-80 corridor. Lake shore areas will likely be
limited to the 70s, due to the onshore winds.

With the front laying out across the area, some potential for
isolated to scattered showers and thunderstorms will exist.
Forcing is not particularly strong however, and therefore trying
to detail timing and location is somewhat difficult. Regional
radar mosaic depicts an MCS currently across parts of southern
MN/western WI, and much of the high-res CAM guidance continues to
depict this activity eventually reaching northern IL later this
morning/midday, albeit in a decaying form. A low-amplitude short
wave evident over South Dakota and northern Nebraska will approach
the area this afternoon, which combined with weak convergence
along the diffuse frontal boundary and the diurnal peak in
heating/instability, will continue to present a scattered
thunderstorm threat this afternoon.

Focus for additional thunderstorm development then shifts back to
our northwest tonight, on the nose of the low level jet axis
across northern IA and MN. Some of this activity may slip into
northwest/northern IL toward morning, thus have pops primarily
north after midnight tonight.

Ratzer

&&

.LONG TERM...
343 AM CDT

Wednesday through Monday...

Stalled frontal boundary will continue to impact local weather
through mid-week, with periods of scattered thunderstorm potential
and a large north to south temperature gradient making for an
active forecast period.

Focus for thunderstorm development again looks to be from
northern IA into MN early Wednesday, where the nose of a broad
southwesterly low level jet will impinge on the elevated
baroclinic zone north of the surface frontal boundary. High-res
guidance at 12Z Wednesday depicts an ongoing MCS in this region,
upstream of the forecast area, which propagates southeast along
the baroclinic zone into northern IL during the morning.
Convection is expected to weaken and decay as it slides to the
east-southeast, though persistent southwest flow and moist
advection atop the frontal zone will likely continue to support at
least scattered shower/thunderstorm activity across especially
northern parts of the forecast area during the day. Farther to the
west, an upper level trough across the western CONUS begins to
develop eastward across the Intermountain West and Rocky Mountain
regions through Wednesday night. Associated mid-level height falls
spread across the Plains, inducing surface low pressure to
consolidate and lift toward mid-Missouri Valley Wednesday night.
This lifts the stalled front north as a warm front across the cwa
overnight, and develops stronger moisture transport into the
region as the low level jet spreads into northern IL/southern WI.
This maintains the threat of thunderstorms across the forecast
area, especially north, overnight into Thursday morning, as the
warm front continues to lift north. Some potential exists for
locally heavy rainfall Wednesday night into Thursday morning from
northeast IA into southern WI, on the nose of the low level jet
and associated moisture advection/transport, and this will have to
be monitored for close proximity to far northern IL.

Upper level trough continues to lift across the Northern Plains
and into the Upper Midwest on Thursday, with surface low pressure
tracking north of the area across MN and WI. This will allow the
warm front to lift north of the IL/WI border, with a very warm,
moist and breezy warm sector spreading across the forecast area.
Shower and thunderstorm coverage should be fairly sparse, if any,
once the front lifts north of the area in the morning. While
temperatures on Wednesday will likely be a range from low-mid 70s
across far northern IL to the upper 80s closer to the front across
the southern cwa, the entire area should warm up Thursday. Low
level model thermal fields would support temperatures reaching the
lower 90s in most areas. This will come close to or potentially
reach or surpass record high temperatures Thursday afternoon.

Low pressure continues to deepen as it lifts northeast across the
northern Great Lakes Thursday night. The trailing cold front
pushes southeast overnight, with an increase in shower and
thunderstorm chances along and ahead of the front. The combination
of 1500-2000 J/kg MLCAPE values in the warm sector late Thursday,
and strong southwesterly flow aloft, suggests the potential for a
few strong/severe storms late Thursday, with the greatest threat
across the northwest parts of the forecast area where storms will
arrive earlier with less diurnal cooling. SPC has included the LOT
cwa in their Day 3 outlook, with a slight risk for far
north/northwest IL. The cold front will continue to push southeast
across the forecast area into Friday, with a few storms
potentially lingering in the southeast through midday or early
afternoon.

Surface high pressure is then progged to build across the Upper
Midwest and western Great Lakes region Friday night, with large
height rises across the region in the wake of the departing upper
trough. Guidance has come into better agreement in pushing the
cold front well south of the forecast area, south of the Ohio
River, overnight. Thus, cooler and drier weather arrives for the
weekend, for the most part, with highs ranging from the 60s near
Lake Michigan to the lower and middle 70s farther inland and south
of the I-80 corridor. Overnight lows may dip into the 40s in a
few of the typically cooler spots across far northern IL. The
exception to the dry part of the weekend is the ECMWF, which while
farther south than its previous runs, still brings the remnants
of a tropical disturbance across downstate parts of IL/IN. Have
maintained a low chance pop mainly Saturday night for areas south
of the I-80 corridor for this, though the GFS and Canadian models
maintain dry conditions. Surface high pressure over the Great
Lakes eventually drifts off to the east on Monday, allowing the
development of some weak return flow into the Mississippi Valley
and a slight moderation in temps to start the new week.

Ratzer

&&

.CLIMATE...

Record high temps could be jeopardy Thursday, here
are the current records:

Chicago 92 (2017)
Rockford 92 (1920)

&&

.AVIATION...
For the 12Z TAFs...

The main concerns continue to focus on timing the best chances for
thunderstorms at the terminals.

A deck of IFR CIGs has moved over portions of northern IL early
this morning. This appears that it will be short lived, however,
as outflow associated with thunderstorms in southern WI is now
pushing south into the area. This outflow will likely help to
scatter out this deck of low CIGs. Winds will also likely become
briefly gusty up around 20 kt for a short period at the terminals
following the passage of the boundary through 14z. I attempted to
cover this threat with a tempo for gusty north winds.

Thunderstorms look likely to impact RFD shortly after 12z through
about 14z this morning as activity shifts over this area from the
west. Farther east towards the Chicago area terminals, there
remains a good amount of uncertainty on if any of these storms
will hold together long enough to have an impact on them. If the
current storms moving over northwestern IL do hold together they
could reach ORD by around 14z this morning. We will continue to
monitor and amend the TAF it needed.

Another round of showers and thunderstorms remains possible this
afternoon after 20z at the Chicago area terminals, and slightly
earlier at KRFD. For this period, we have the mention of a VCTS.
Another upper level disturbance to our northwest over western
IA and southwest MI is expected to shift to the east-southeast
through the day and thunderstorm activity associated with this
disturbance could impact the area later this afternoon. Confidence
on this afternoon activity is low to medium at this time.

Following this afternoon activity it appears that the threat of
additional showers and storms going into tonight will remain
rather low across the area, with the better focus likely to our
north-northwest. However, some of the storms to our northwest
tonight could try to work there way southeast into our area by
early Wednesday morning. So the morning period will need to be
monitored for the possibly of another round of storms.

KJB

&&

.MARINE...
302 AM CDT

A rather active period of weather is expected on the lake for most
of the week.

A cold front is currently shifting down the southern third of the
lake early this morning. Winds north of this front are northerly
in the 10 to 20 kt range, though a brief period of stronger winds
up around 25 kt is likely with the frontal passage. This front
will stall out south of the lake today, so northerly winds of 10
to 20 kt are likely to continue over the lake through the day.

The winds are then expected to veer from a northeasterly
direction tonight into Wednesday to the south-southeast by late
Wednesday night. This is expected to occur in response to an area
of low pressure taking shape over the Plains. The low is expected
to track northward over the Upper Great Lakes by late Thursday. As
it does so, the frontal boundary settling just south of the lake
today will move back northward over the lake as a warm front into
Thursday. In the wake of this warm front, southerly winds are
likely to increase significantly later Thursday into Thursday
night as the surface gradient tightens in advance of the
approaching surface low. Currently in appears that south-
southwester gales to 35 kt will be possible, especially over the
northern end of the lake Thursday night. However, there is some
uncertainty in how high the winds may get on the lake due to the
fact that a rather warm airmass will be moving over the lake.
Winds only a couple hundred feet off the water are forecast to
increase up to 40-45 kt, so this will have to be monitored
closely.

Expect the winds to shift back to the northwest late Friday as
another cold front shifts over the lake. Wind speeds will likely
remain elevated with this northerly wind shift Friday night, but
surface high pressure looks to set up over the lake this weekend,
so wind speeds are likely to abate for a period over the weekend.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 18, 4:20 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 AM CDT Tue Sep 18 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
190930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
420 AM CDT Tue Sep 18 2018 /520 AM EDT Tue Sep 18 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

A weak cold front will settle across the area today. Isolated to
scattered thunderstorms are possible along and close to the front
especially from late morning into this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk.
Thursday...
  Elevated Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

There will be periodic chances of thunderstorms Wednesday into
early Thursday, and again Thursday night into Friday. A few storms
could be strong to severe Thursday night, with damaging winds
expected to be the primary severe weather threat. Locally heavy
rainfall is also possible with storms Wednesday and Wednesday
night, especially over far northern Illinois.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving toward the east southeast at 20 mph.

LMZ740>745-190930-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
420 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-190930-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
420 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Significant Thunderstorm Risk.
Thursday...
  Elevated Severe Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:29 AM CDTSmall Craft AdvisoryLOT7 hr

Nearby

Beach Hazards Statements in Indiana, 2018Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.